Montana, 2012

High Wind in Montana, April 30, 2012

April 30, 2012 · NWS TFX · 1 event in 1 county or zone

Strong flow aloft produce high winds of 58 mph at Norris Hill as measured by the DOT sensor.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong flow aloft produce high winds of 58 mph at Norris Hill as measured by the DOT sensor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 30, 10:42 AM MST, 24 minutes earlier.

Area forecast discussion, Apr 30, 10:42 AM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1142 AM MDT MON APR 30 2012

UPDATED AVIATION

.DISCUSSION...
UPDATE FORTHCOMING. HAVE MADE ONLY MINOR ADJUSTMENTS TO THE
POP...WEATHER AND SKY GRIDS. SHOWERS SLOWLY COMING OFF THE ROCKIES
AND SPREADING EAST OVER THE PLAINS. STILL LOOKING AT MODEL ANALYSIS
REGARDING HIGH WIND WATCH TONIGHT AND WILL DETERMINE WATCH STATUS
FOR THE AFTERNOON PACKAGE. TEMPERATURES LOOK OK. EMANUEL

&&

.AVIATION...
UPDATED 1800Z.
A PACIFIC COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST THIS
AFTERNOON. SCATTERED SHOWERS HAVE DEVELOPED AHEAD OF THIS FRONT THIS
MORNING AND WILL SPREAD EAST ACROSS THE AREA THROUGH THIS AFTERNOON.
SOME ICE PELLETS AND GUSTY WINDS ARE POSSIBLE WITH THESE SHOWERS AS
WELL AS BRIEF HEAVY RAINFALL CAUSING INTRUSIONS OF MVFR CONDITIONS.
WESTERLY WINDS WILL INCREASE THIS AFTERNOON AFTER 22Z ALLOWING FOR
DOWNSLOPING WINDS AND DRIER CONDITIONS FOR THE REMAINDER OF THE
EVENING AND TONIGHT. WEST WINDS MAY GUST TO 30 TO 40KT THIS EVENING
AND THEN DECREASE BUT REMAIN BREEZY OVERNIGHT. ADDITIONAL SHOWERS
ARE POSSIBLE TOMORROW OVER SOUTHWEST MONTANA AS ANOTHER SHORTWAVE
MOVES OVER THE AREA. WIDESPREAD MOUNTAIN OBSCURATION CAN ALSO BE
EXPECTED. MLV

&&

.PREV DISCUSSION...ISSUED 418 AM MDT MON APR 30 2012

TODAY THROUGH WEDNESDAY...A SERIES OF DISTURBANCES WILL MOVE
THROUGH THE MOIST WESTERLY FLOW ALOFT THROUGH WEDNESDAY FOR AN
UNSETTLED WEATHER PATTERN WITH BREEZY WESTERLY WINDS. A PACIFIC
COLD FRONT WILL APPROACH THE AREA FROM THE WEST AHEAD OF THE FIRST
DISTURBANCE TODAY...CAUSING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO SPREAD ACROSS THE AREA BY LATE THIS AFTERNOON AND
CONTINUE INTO THIS EVENING UNTIL THE PASSAGE OF THE COLD FRONT.
THE PASSAGE OF THE DISTURBANCE...COMBINED WITH THE SURFACE LOW
PRESSURE AREA ASSOCIATED WITH THE FRONT LINGERING OVER SOUTHERN
ALBERTA/SASKATCHEWAN THROUGH WEDNESDAY...WILL KEEP LOW/MID LEVEL
WESTERLY WINDS FAIRLY BREEZY AND GUSTY ACROSS NORTH CENTRAL
MONTANA...ESPECIALLY ALONG THE CANADIAN BORDER. FORECAST MODELS
INDICATE THAT WINDS MAY BE IN THE 45-50 KT RANGE BEGINNING AROUND
MIDNIGHT TONIGHT AND CONTINUING THROUGH THE DAY ON TUESDAY ALONG
THE NORTHERN ROCKY MOUNTAIN FRONT...SO HAVE ISSUED A HIGH WIND
WATCH FOR THAT AREA. IMMEDIATELY ADJACENT AREAS HAVE THE POTENTIAL
TO APPROACH THIS HIGH WIND CRITERIA...BUT AM NOT CONVINCED THAT
THIS WILL HAPPEN...SO WILL JUST CONTINUE TO MONITOR FORECAST MODEL
DEVELOPMENT REGARDING THESE WINDS. THE DOWNSLOPE WINDS WILL HINDER
PRECIPITATION DEVELOPMENT TUESDAY THROUGH WEDNESDAY OVER THE
PLAINS...BUT THE SURFACE LOW NORTH OF THE BORDER...ALONG WITH A
LINGERING SURFACE LOW OVER WYOMING...WILL ALLOW FOR A SLIGHT
CHANCE OF THUNDERSTORMS ALONG THE CANADIAN BORDER AND ACROSS
SOUTHWEST MONTANA...RESPECTIVELY. TEMPERATURES WILL BE A FEW
DEGREES WARMER THAN NORMAL TODAY AND TONIGHT...BUT THE COOLER
AIRMASS IN THE WAKE OF THE COLD FRONT WILL CAUSE TEMPERATURES TO
COOL ABOUT 5 TO 10 DEGREES FOR TUESDAY THROUGH WEDNESDAY. COULSTON

WEDNESDAY NIGHT THROUGH MONDAY...MODELS ARE IN DECENT AGREEMENT
EARLY IN THE MEDIUM RANGE PERIOD. AN UNSETTLED SOUTHWESTERLY FLOW
ALOFT WILL PREVAIL THROUGH FRIDAY WITH OCCASIONAL DISTURBANCES
PASSING THROUGH THE REGION FOR SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY OVER THE WESTERN AND SOUTHWEST MOUNTAINS.
DURING THIS TIME TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES.
FORECAST BECOMES A BIT MORE INTERESTING OVER THE WEEKEND AS AN
UPPER LEVEL TROUGH MOVES INLAND OVER THE PACIFIC NORTHWEST.
MODELS ARE SHOWING DIFFERENCES WITH REGARD TO MODEL STRENGTH AND
POSITION AS THIS SYSTEM IMPACTS THE NORTHERN ROCKY MOUNTAIN
REGION BUT THEY ARE EACH INCREASING THE CHANCE FOR PRECIPITATION
BY SUNDAY. HAVE LEANED A BIT TOWARD THE WETTER ECMWF SOLUTION AND
INCREASED POPS FOR SATURDAY NIGHT AND SUNDAY. UNSETTLED WEATHER
IS LIKELY TO PERSIST ACROSS THE REGION THROUGH MONDAY SO HAVE
KEPT MENTION OF SHOWERS FOR THIS TIME FRAME. MPJ

&&

.HYDROLOGY...
THOUGH AM NOT EXPECTING ANY SIGNIFICANT FLOODING ISSUES FOR THE
NEAR FUTURE...THE EVENTUAL MELTING OF THE SUBSTANTIAL ADDITIONAL
RECENT SNOWPACK MAY CAUSE MANY RIVERS AND STREAMS TO RISE
SOMEWHAT FOR THE NEXT SEVERAL DAYS. MOUNTAIN TEMPERATURES ARE NOT
EXPECTED TO BECOME SIGNIFICANTLY WARM...BUT THEY MAY BECOME WARM
ENOUGH DURING THE DAY TO INCREASE SNOWMELT TEMPORARILY. OVERNIGHT
TEMPERATURES WILL THEN COOL TO NEAR OR BELOW FREEZING TO SLOW OR
STOP THE SNOWMELT. WILL THEREFORE MENTION POTENTIALLY HIGH RIVER
AND STREAM LEVELS IN THE HAZARDOUS WEATHER OUTLOOK THIS MORNING.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  40  56  34 /  50  20  10  10
CTB  59  36  54  33 /  40  20  10  10
HLN  63  38  55  34 /  60  40  20  10
BZN  63  33  55  28 /  60  60  40  10
WEY  51  28  46  24 /  60  50  40  20
DLN  60  34  53  31 /  60  40  30  10
HVR  65  39  60  36 /  50  30  20  10
LWT  61  37  53  32 /  50  40  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING
NORTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...EMANUEL/COULSTON
LONG TERM...MPJ
AVIATION...MLV

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 30, 4:53 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 AM MDT MON APR 30 2012

MTZ009-011200-
NORTHERN ROCKY MOUNTAIN FRONT-
553 AM MDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FOR THE NORTHERN ROCKY MOUNTAIN
FRONT BEGINNING LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WATCH IS IN EFFECT THROUGH TUESDAY EVENING.

GRADUAL MELTING OF MOUNTAIN SNOWPACK WILL KEEP AREA RIVERS AND
STREAMS RUNNING HIGH FOR THE NEXT SEVERAL DAYS...SO PLEASE USE
CAUTION IF YOU PLAN TO BE NEAR THESE WATERWAYS. HOWEVER...COOL
OVERNIGHT TEMPERATURES WILL HELP KEEP MOST WATERWAYS WITHIN THEIR
BANKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR LATE TONIGHT THROUGH TUESDAY.
REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED. ALSO...ANY REPORTS OF FLOODING WOULD ALSO BE GREATLY
APPRECIATED.

MTZ008-010>015-044>055-011200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
553 AM MDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
LATE THIS MORNING THROUGH THIS AFTERNOON AS A COLD FRONT MOVES
INTO THE AREA FROM THE WEST. GUSTY WINDS AND SMALL HAIL WILL BE
THE MAIN THREAT. THESE STORMS WILL DECREASE FROM THE WEST
BEGINNING LATER THIS AFTERNOON AND CONTINUING THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WESTERLY WINDS WILL INCREASE AND BECOME QUITE GUSTY ACROSS THE
AREA THROUGH THE EARLY PART OF THIS WEEK. WINDS WILL BE ESPECIALLY
STRONG ON TUESDAY...AND THIS SITUATION WILL CONTINUE TO BE
MONITORED FOR POTENTIAL HIGH WIND HIGHLIGHTS.

GRADUAL MELTING OF MOUNTAIN SNOWPACK WILL KEEP AREA RIVERS AND
STREAMS RUNNING HIGH FOR THE NEXT SEVERAL DAYS...SO PLEASE USE
CAUTION IF YOU PLAN TO BE NEAR THESE WATERWAYS. HOWEVER...COOL
OVERNIGHT TEMPERATURES WILL HELP KEEP MOST WATERWAYS WITHIN THEIR
BANKS.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF REGARDING HAIL OR STRONG WINDS FROM THUNDERSTORMS
TODAY...AS WELL AS STRONG WINDS ON TUESDAY...ARE APPRECIATED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Madison

When
April 30, 11:06 AM MST
Where
Madison forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

Winds gusted to 58 mph at McAllister 4NNE (Norris Hill DOT site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376465.